Funnel Cloud, Elmore
- When
- December 19, 4:14 PM CST
- Where
- Elmore County, Central
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
A funnel cloud was reported just north of Central.
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 19, 1:29 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 129 PM CST THU DEC 19 2002 SEVERE WEATHER AFFECTING OUR CWA. TORNADO WATCH CONTINUES FOR PORTIONS OF THE CWA UNTIL 6 PM. STRONG STORMS MOVING THROUGH CENTRAL ALABAMA...WITH ANOTHER BATCH MOVING ACROSS SOUTHWESTERN ALABAMA. THIRD BATCH RIGHT OUT AHEAD OF THE SURFACE FRONT MOVING THROUGH CENTRAL/EASTERN MISSISSIPPI AT THIS TIME. 18Z KBMX SOUNDING LOOKS IMPRESSIVE IN REGARDS TO HELICITY AND SHEAR...BUT STILL NEEDS SOME MODIFICATION TO GET MORE INSTABILITY. CURRENT SOUNDING SHOWS ELEVATED CAPES...BUT NOTHING SURFACE BASED AT THIS TIME. MAY SEE THIS MODIFICATION SHORTLY AS 60 DEGREE DEWPOINTS ARE NOT TOO FAR OFF TO OUR SOUTH AND WEST. ALTHOUGH ANY AREA OF OUR CWA COULD SEE AN ISOLATED STRONG/SEVERE EVENT THIS AFTERNOON AND EVENING...THE BEST CHANCE FOR SEVERE STORMS SHOULD REMAIN OVER THE SOUTHERN HALF OF THE STATE. RAIN EXPECTED TO BE ENDING ACROSS WESTERN ALABAMA BY MIDNIGHT...AND THEN SHOULD END A LITTLE AFTER MIDNIGHT OVER MY EASTERN ZONES. WILL GET A SHORT BREAK BETWEEN RAIN CHANCES AS NEXT FAST MOVING SYSTEM MOVES ACROSS NORTHERN ALABAMA SATURDAY NIGHT AND SUNDAY MORNING. NOT TOO CONVINCED WITH RAINFALL POTENTIAL FOR THIS SYSTEM...BUT WILL CONTINUE WITH CHANCE/SLIGHT CHANCE WORDING NORTH AND CENTRAL FOR NOW. LOOKING LIKE A WET CHRISTMAS COULD BE ON TAP THIS YEAR. LONG RANGE GUIDANCE SHOWING GULF LOW DEVELOPING TUESDAY...AND THEN TRACKING ACROSS SOUTHERN ALABAMA CHRISTMAS MORNING. WILL PUSH RAIN CHANCES BACK FROM TUESDAY INTO WEDNESDAY...AND WILL CONTINUE WITH LIKELY WORDING FOR NOW. GUIDANCE NUMBERS LOOKED GOOD FOR TEMPS...SO DID NOT DIFFER MUCH. HSV 041/051 030/055 043 8-0- BHM 042/053 031/059 045 8-00 MGM 045/056 031/061 046 8000 .BHM...NONE.
ALZ001>050-191930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1122 AM CST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THE STORM PREDICTION CENTER HAS PLACED WESTERN ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...AND THE REMAINDER OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS ALABAMA THIS AFTERNOON AND EARLY TONIGHT...ALONG AND AHEAD OF A COLD FRONT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS... ASSOCIATED WITH A SQUALL LINE ALONG OR JUST AHEAD OF THE COLD FRONT. HOWEVER...THERE IS ALSO A RISK OF ISOLATED TORNADOES... ESPECIALLY IN ANY STORM CELLS THAT MAY DEVELOP OUT AHEAD OF THE MAIN SQUALL LINE. THE TIME OF THE GREATEST SEVERE WEATHER THREAT WILL BE BETWEEN NOON AND 8 PM. THE AREA WITH THE GREATEST SEVERE WEATHER THREAT IS ROUGHLY FROM HIGHWAY 78 SOUTHWARD...AND INTERSTATE 65 WESTWARD. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported just north of Central.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324612.